Alert archive / South Dakota / Wind Advisories in 2025
Wind Advisory 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jun 8, 2025, 12:04 PM CDT for 19 counties in South Dakota. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2025, 12:04 PM CDT (17:04 UTC)
- Expired
- Jun 8, 2025, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222 WWUS73 KFSD 081704 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1204 PM CDT Sun Jun 8 2025 SDZ038-052-053-057>059-090000- /O.NEW.KFSD.WI.Y.0016.250608T1704Z-250609T0000Z/ Beadle-Jerauld-Sanborn-Brule-Aurora-Davison- Including the cities of White Lake, Chamberlain, Kimball, Stickney, Huron, Wessington Springs, Mitchell, Woonsocket, Plankinton, and Alpena 1204 PM CDT Sun Jun 8 2025 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JM
2 follow-up statements
176 WWUS73 KFSD 081928 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 228 PM CDT Sun Jun 8 2025 SDZ054-060>071-090000- /O.EXA.KFSD.WI.Y.0016.000000T0000Z-250609T0000Z/ Miner-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of Tyndall, Irene, Avon, Tea, Yankton, Clayton, Centerville, Lake Andes, Lennox, Corsica, Elk Point, Sioux Falls, Chancellor, Menno, Scotland, Marty, Harrisburg, Armour, Delmont, Parkston, Platte, Emery, Howard, Freeman, Canton, Springfield, Beresford, Alexandria, Tripp, Canistota, Tabor, Alcester, Hurley, Vermillion, Jefferson, Salem, North Sioux City, Montrose, Bridgewater, Viborg, Wagner, Marion, and Parker 228 PM CDT Sun Jun 8 2025 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of east central, south central, and southeast South Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ038-052-053-057>059-090000- /O.CON.KFSD.WI.Y.0016.000000T0000Z-250609T0000Z/ Beadle-Jerauld-Sanborn-Brule-Aurora-Davison- Including the cities of White Lake, Chamberlain, Kimball, Stickney, Huron, Wessington Springs, Mitchell, Woonsocket, Plankinton, and Alpena 228 PM CDT Sun Jun 8 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JM
689 WWUS73 KFSD 082355 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 655 PM CDT Sun Jun 8 2025 SDZ038-052>054-057>071-090100- /O.EXP.KFSD.WI.Y.0016.000000T0000Z-250609T0000Z/ Beadle-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Clay-Union- Including the cities of Yankton, Lennox, Marty, Clayton, Irene, Scotland, Tabor, Woonsocket, Viborg, Canton, Avon, Centerville, Kimball, North Sioux City, Menno, Corsica, Beresford, Montrose, Parker, Freeman, Springfield, Sioux Falls, Marion, Wagner, Tea, Parkston, Tyndall, Hurley, Plankinton, Armour, Salem, Platte, Mitchell, Alpena, White Lake, Vermillion, Harrisburg, Jefferson, Tripp, Emery, Chancellor, Delmont, Huron, Lake Andes, Bridgewater, Elk Point, Alexandria, Howard, Stickney, Chamberlain, Alcester, Wessington Springs, and Canistota 655 PM CDT Sun Jun 8 2025 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds continue to weaken below Advisory levels this evening, allowing for the Wind Advisory to expire. However, gusts up to 30 to 40 mph will persist through the overnight hours. $$ Meyers
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 8, 11:50 AM CDT, 14 minutes earlier. Its key messages:
- Gusty west-northwest winds will develop today and continue into Monday. Wind gusts peak 30-40 mph in the late morning and afternoon, strongest west of I-29 this afternoon).
- An area of wildfire smoke moves across the region today, but is forecast to shift southeast of the area by sunset. Surface impacts to air quality and minor visibility reductions are expected.
- Below normal temperatures to start the week, but warmer air builds in mid-late week. Highs mainly in the 80s from Tuesday onward, with some 90s possible (greatest chance south of I-90 on Wednesday). Sporadic rain/thunderstorm chances return late this week, but low confidence in timing and location.
Area forecast discussion, Jun 8, 11:50 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1150 AM CDT Sun Jun 8 2025 .KEY MESSAGES... - Gusty west-northwest winds will develop today and continue into Monday. Wind gusts peak 30-40 mph in the late morning and afternoon, strongest west of I-29 this afternoon). - An area of wildfire smoke moves across the region today, but is forecast to shift southeast of the area by sunset. Surface impacts to air quality and minor visibility reductions are expected. - Below normal temperatures to start the week, but warmer air builds in mid-late week. Highs mainly in the 80s from Tuesday onward, with some 90s possible (greatest chance south of I-90 on Wednesday). Sporadic rain/thunderstorm chances return late this week, but low confidence in timing and location. && .DISCUSSION... Issued at 400 AM CDT Sun Jun 8 2025 TODAY-MONDAY: A mid-upper level low over south-central Canada early this morning will move into the western Great Lakes by Monday. This system will dominate the weather in our region for the first part of this week, with below normal temperatures (highs in the upper 60s to mid 70s) and windier conditions than we have seen of late. Though the leading cold front has already passed off to our southeast, a secondary push of cold advection drops in by late morning. This will support deeper mixing which could occasionally tap into 35-40+ kt winds at the top of the mixed layer. At this time we do not expect gusts to reach wind advisory levels, but locations along/west of a Huron-Mitchell- Lake Andes line could occasionally see gusts top 40 MPH during the late morning to mid afternoon. An additional concern with the deep west-northwest flow is the surfacing of a band of wildfire smoke which has been filtering southeast behind the cold front. As of 3 AM, we are seeing minor visibility reductions (4-5 miles) just upstream of our forecast area, and expect this to slide southeast across our CWA through the day. Model projections indicate this band of smoke will move through rather quickly, with improving conditions northwest to southeast by late this afternoon. However, with the northwest flow persisting into Monday, will continue to monitor as we may see another round behind a final reinforcing cold front which drops south across the region tonight. Rain chances today and Monday will be spotty, with the best chance for a few hundredths coming to areas north through east of Sioux Falls tonight as that reinforcing cold front and its associated shortwave swing through around the back side of the departing upper low. TUESDAY-WEDNESDAY: As the upper low continues to slide east through the Great Lakes, a broad mid-upper level ridge attempts to build into the northern Plains. The northern stream upper level jet across the southern Canadian Prairies will serve to keep the ridge somewhat flattened which may keep the warmest air from building too far northward. Ensembles still show potential for highs topping 90F in some areas, with the 50th percentile of the NBM members showing 90+F near/west of the James River on Tuesday, and 90-95F along and south of I-90 on Wednesday. The NBM mean is slightly lower than the 50th percentile on both days, with a growing spread of temperatures in the ensembles, especially north of I-90 on Wednesday. This reflects greater variance in the north/south location of a low level warm front, which could not only impact our forecast highs for Wednesday but also location of growing rain/storm chances in the days ahead. WEDNESDAY NIGHT INTO NEXT WEEKEND: As alluded to above, we see periodic rain and thunderstorm chances late Wednesday through the latter half of the week, as a series of waves slide across the northern Plains atop a relatively flat upper ridge. While there is modest agreement at times among the various models regarding periods of increased instability, the timing and placement of potential forcing (surface boundaries and/or mid-upper level short waves), along with impacts of preceding convection, is uncertain. This leads to lower confidence in the exact timing of rain/storm chances as well as the potential for stronger storms. Those with outdoor plans during the latter half of the week will want to monitor the forecast trends in the days ahead and be prepared to adjust plans accordingly. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1145 AM CDT Sun Jun 8 2025 MVFR visibilities in smoke will continue to improve through the afternoon. Northwesterly winds will gust 25 to 35 kt through the day, with isolated gusts around 40 kts. Isolated to scattered showers could brush KHON and KFSD later tonight, with ceilings lowering into the MVFR range north of Interstate 90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...JM
Hazardous weather outlook, Jun 8, 4:18 AM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 418 AM CDT Sun Jun 8 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-091200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 418 AM CDT Sun Jun 8 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Stronger west-northwest winds develop today behind a departing cold front. Gusts of 30 to 40 mph are expected this afternoon, strongest in areas west of I-29. Areas of wildfire smoke move across the region today, causing minor visibility reductions and impacts to air quality. Sensitive groups, such as those with lung or heart disease, children and older adults, should limit prolonged or heavy exertion outdoors. These conditions are expected to improve through the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic chances for rain and thunderstorms return late Wednesday through the latter half of the week. A few stronger storms may be possible at times, though timing and location are still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.